New Mexico, 2011

Damaging Wind in New Mexico, July 1, 2011

July 1, 2011 · NWS EPZ · 1 event in 1 county or zone

Temperatures near the century mark and dry surface conditions led to isolated thunderstorm development with a dry microburst affecting Santa Teresa, New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Temperatures near the century mark and dry surface conditions led to isolated thunderstorm development with a dry microburst affecting Santa Teresa, New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 1, 2:31 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 1, 2:31 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
331 PM MDT FRI JUL 1 2011

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO KEEP US MOSTLY DRY
THROUGH THIS HOLIDAY WEEKEND. TEMPERATURES WILL RUN NEAR NORMAL
THROUGH THE MIDDLE OF NEXT WEEK. RAIN CHANCES WILL REMAIN MINIMAL
THROUGH THE END OF NEXT WEEK.

&&

.DISCUSSION...
HIGH PRESSURE WILL CONTINUE TO BE THE NAME OF THE GAME FOR THE
NEXT WEEK. WHILE AT THE SURFACE WE HAVE A VERY MONSOON LIKE FLOW
FROM THE SOUTHEAST...ALOFT WE HAVE A PRETTY STRONG AREA OF UPPER
LEVEL HIGH PRESSURE. THIS HIGH IS NOT EXPECTED TO MOVE VERY FAR
OVER THE NEXT SEVEN DAYS. DESPITE THE SOUTHEAST WINDS AT THE
SURFACE BRINGING IN SOME MOISTURE...THE TRAJECTORIES ALOFT ARE
BRINGING IN DRY CONTINENTAL AIR. EVERY MORNING FOR THE NEXT
SEVERAL DAYS WILL SEE NICE HIGH DEW POINTS...BUT THEN AS THE AIR
BEGINS MIX UP INTO THE DRIER LAYERS ABOVE...WE WILL SEE OUR
SURFACE DEW POINTS TAKE A BIG FALL BY THE EARLY AFTERNOON. SO RAIN
CHANCES THIS WEEKEND INTO NEXT WEEK WILL BE LIMITED. I HAVE
MENTIONABLE RAIN IN THE MOUNTAINS...BUT DIDN'T FEEL LIKE WE WILL
HAVE QUITE ENOUGH MOISTURE TO MENTION POPS IN THE
LOWLANDS...THOUGH IT WON'T SURPRISE ME TO SEE A COUPLE OF WEAK DRY
THUNDERSTORMS POP UP IN THE LOWLANDS EACH DAY. STILL NO SIGN OF A
STRONG MONSOON PUSH. TOWARD THE END OF NEXT WEEK BOTH THE GFS AND
ECMWF INDICATE THAT A SURGE OF MONSOON MOISTURE MAY MOVE INTO
ARIZONA. THIS WON'T HELP OUR DROUGHT PROBLEMS...BUT AT LEAST IT IS
A SIGN THAT THE MONSOON FLOW IS TRYING TO GET STARTED.

AFTERNOON TEMPERATURES EACH DAY THROUGH THE MIDDLE PART OF NEXT
WEEK WILL RUN VERY NEAR SEASONAL NORMALS. BY THE END OF NEXT WEEK
THE UPPER LEVEL RIDGE MAY STRENGTHEN A LITTLE AND WE WILL SEE
HIGHS RUNNING TWO TO FOUR DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID 02/00Z-03/00Z.
HIGH PRESSURE ALOFT CENTERED NEAR THE FOUR CORNERS...WILL CONTINUE
BUILDING OVER THE REGION.THIS WILL LIMIT THUNDERSTORM DEVELOPMENT
MOSTLY OVER HIGHER ELEVATIONS IN THE GILA NATIONAL FOREST AND
SACRAMENTO MOUNTAINS...WITH PERHAPS AN ISOLATED STORM OR TWO OVER
THE SOUTH CENTRAL AND SOUTHWEST DESERTS THROUGH 05Z. STORM MOVEMENT
WILL BE GENERALLY FROM EAST TO WEST 9 TO 12 MPH.  LOOK FOR
-TSRA/VRB20G40KT AND VSBY 3-5 SM/BLDU AS RAIN MIXES NEAR OR UNDER
ANY MODERATE TO HEAVY RAIN SHAFTS.

&&

.FIRE DISCUSSION...
HIGH PRESSURE ALOFT BUILDING OVER THE FOUR CORNERS...WILL LIMIT
AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY TO MAINLY OVER HIGHER
TERRAIN IN THE CAPITAN AND SACRAMENTO MOUNTAINS...AND GILA NATIONAL
FOREST / ALDO LEOPOLD WILDERNESS AREAS THROUGH AT LEAST EARLY NEXT
WEEK. LOOK FOR HIGH BASED STORMS WITH GUSTY ERRATIC WINDS AND DRY
LIGHTNING AS THE MAIN THREATS. LOCALIZED FLOODING IS ALSO
POSSIBLE...PARTICULARLY WHERE ESPECIALLY WHERE MODERATE TO HEAVY
RAIN FALLS OVER PREVIOUSLY BURNED SPOTS. HIGHS SATURDAY WILL CONTINUE
A COUPLE DEGREES ABOVE NORMAL...COOLING NEAR NORMAL BY SUNDAY AND
INTO NEXT WEEK.

WETTING PRECIPITATION REMAINS LIKELY WITH STRONGER STORMS.
AS SEEN THE LAST FEW DAYS...HEAVIER PRECIPITATION CORES WILL
PRODUCE OUTFLOW WINDS...WHICH WILL SPREAD FAR OUTSIDE LOCATIONS
RECEIVING WETTING RAINS.

FOR LATER NEXT WEEK...GFS AND EUROPEAN SOLUTIONS NOW ANCHOR UPPER
LEVEL HIGH CENTER OVER OR NEAR THE FOUR CORNERS REGION. EARLIER RUNS
HAD MIGRATED THE HIGH CENTER WEST OVER ARIZONA.  THIS SHIFT EAST IS
DUE TO INFLUENCE OF ANOTHER LARGE UPPER LEVEL TROUGH FORECAST INTO
THE NORTHWEST AT END OF NEXT WEEK. REMAINS TO BEE SEEN THIS FAR OUT
OF COURSE...HOWEVER ITS SOMETHING TO KEEP AN EYE ON FOR SW
WINDS...IF HIGH SHIFTS FURTHER EAST IN RESPONSE.

 &&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 77  97  76  96  74 /  10  10  10  10  10
SIERRA BLANCA TX        71  92  70  92  70 /  10  10  10  10  10
LAS CRUCES              72  97  73  95  72 /  10  10  10  10  10
ALAMOGORDO              71  94  70  93  70 /  10  10  10  10  10
CLOUDCROFT              49  74  50  73  48 /  20  10  10  10  10
TRUTH OR CONSEQUENCES   71  95  70  94  71 /  20  10  10  10  10
SILVER CITY             60  87  59  87  58 /  20  10  10  10  10
DEMING                  72  96  71  95  72 /  10  10  10  10  10
LORDSBURG               72  97  70  96  70 /  20  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/TRIPOLI
Hazardous weather outlook, Jul 1, 11:46 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1246 PM MDT FRI JUL 1 2011

NMZ022>025-030>032-TXZ055-056-021900-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1246 PM MDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED MOUNTAIN
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED MOUNTAIN
THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 1, 12:45 PM MST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
145 PM MDT FRI JUL 1 2011

NMZ025-012030-
SOUTHERN SACRAMENTO MOUNTAINS NM-
145 PM MDT FRI JUL 1 2011

...STRONG THUNDERSTORMS THREATENING NORTHERN OTERO COUNTY THROUGH 230
PM MDT...

AT 139 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF RUIDOSO...MOVING SOUTHWEST
AT 10 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  APACHE SUMMIT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG

The radar

The El Paso radar (KEPZ), 0 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
July 1, 5:46 PM MST to 5:50 PM MST
Where
Dona Ana County, 0.16 mi NE of Strauss
Measured
61 kt (70 mph) measured gust
Reported by
Official NWS Observations
Coordinates
31.872, -106.698

A dry microburst affected the National Weather Service Office in Santa Teresa with a measured gust of 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331557.